Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 239, NWS Goodland, KS

July 26, 2008Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 26, 2008, 2:04 PM CDT for Norton County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2008, 2:04 PM CDT (19:04 UTC)
Expired
Jul 26, 2008, 2:30 PM CDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Norton County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:48 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 26, 12:48 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1148 AM MDT SAT JUL 26 2008

.DISCUSSION...FORECAST CONCERNS ARE TRIPLE DIGIT HEAT SUNDAY AND
MONDAY FOLLOWED BY SMALL CHANCES OF PRECIPITATION EACH AFTERNOON
AND EVENING.

TODAY-TONIGHT...WILL FOLLOW THE 700-300 MOISTURE FORECASTS FROM
THE NAM AND GFS IN PLACING SMALL IF ANY PRECIPITATION CHANCES AS
THEY SEEM TO BE DOING WELL WITH CURRENT ACTIVITY EARLY THIS
MORNING. FOR EARLY THIS AFTERNOON LOOKS LIKE THINGS MAY GET GOING
ACROSS THE SOUTHERN HALF OF THE AREA WHERE ABOVE MENTIONED
MOISTURE/LIMITED INHIBITION AND SOME LIFT BOTH MID AND JET LEVEL
ARE ADVERTISED. 0-6KM WINDS WOULD CARRY ANY PRECIP THAT DOES
DEVELOP TO THE NORTHEAST SO EXPANDED SLIGHT CHANCE POPS NORTH A
BIT EARLY TONIGHT ALTHOUGH AVAILABLE MOISTURE DECREASES AS DOES
ELEVATED CIN. FURTHER SOUTH SLIGHT CHANCE POPS LOOK BETTER.

850 TEMPERATURES WARM ABOUT 8F FROM FRIDAYS READINGS WITH HIGHS
GENERALLY IN THE 95-100 RANGE.

SUNDAY-SUNDAY NIGHT...LITTLE CHANGE IN THE OVERALL UPPER PATTERN
WITH AN UPPER HIGH OVER TEXAS AND MOISTURE STREAMING INTO THE AREA
FROM THE SOUTHWEST. WITH 850 TEMPERATURES WARMING ANOTHER 5F OR SO
HIGH TEMPERATURES WILL BE IN THE 95-100 RANGE IN FAR EASTERN
COLORADO AND 100-105 ELSEWHERE. PRECIPITATION CHANCES WILL BE
CHALLENGING DURING THE AFTERNOON DESPITE LIMITED CIN AS 700
TEMPERATURES NOW UP IN THE 14-17C RANGE (WARMEST ACROSS THE WEST).
THIS MAKES IT RATHER TOUGH TO GET CONVECTION GOING MUCH LESS ANY
THAT WILL REACH THE GROUND. FOR NOW WILL KEEP SLIGHT CHANCE POPS
OUT OF THE FORECAST TIL BETTER AGREEMENT IN MOISTURE/LIFT AND 700
TEMPERATURES DEVELOPS.

MONDAY-MONDAY NIGHT...GFS AND NAM BRINGING A LITTLE BETTER
ORGANIZED DISTURBANCE AND MOISTURE ACROSS THE AREA DURING THE
AFTERNOON WITH A FRONTAL BOUNDARY OR AT LEAST WIND SHIFT LINE
HELPING ACT AS A FOCUS. WILL KEEP SLIGHT CHANCE POPS GOING AT THIS
TIME. WILL UP POPS A BIT TO LOW CHANCE MONDAY NIGHT AS ABOVE
MENTIONED DISTURBANCE SLOWLY MOVES EAST ACROSS THE AREA. AFTERNOON
TEMPERATURES CLOSE TO SUNDAYS READINGS PER 850/2M/MOS GUIDANCE
TEMPS SO HAVE GONE WITH MID 90S FAR WEST TO AROUND 103 ACROSS THE
EAST.

TUESDAY THROUGH FRIDAY...NO CHANGES MADE.

DDT
&&

.AVIATION...
1144 AM MDT SAT JUL 26 2008

FOR THE 18Z TAF...WEAK CONVECTION CONTINUES TO SLIDE SOUTHEAST
JUST TO THE EAST OF KMCK. VISIBLE SATELLITE SHOWS CU STARTING TO
DEVELOP UNDER MODERATELY THICK CIRRUS DECK OVER MUCH OF THE CWA.
CANT RULE OUT ISOLATED CONVECTION THIS AFTERNOON AND EVENING BUT
CONFIDENCE THAT IT WILL IMPACT EITHER TERMINAL IS TOO LOW TO
WARRANT INCLUSION OF A PREVAILING PRECIP GROUP. WILL COVER WITH CB
MENTION FOR NOW. EXPECT TO LOSE CB DEVELOPMENT AFTER SUNSET AT
KGLD BUT COULD HANG ON A FEW HOURS LONGER AT KMCK WHERE BETTER
CONVECTIVE ENVIRONMENT WILL EXIST LATE THIS EVENING. SHOULD SEE
VFR CONDITIONS THROUGH THE ENTIRE PERIOD UNLESS CONVECTION DOES
DEVELOP OVER KGLD OR KMCK.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 26, 11:39 AM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT SAT JUL 26 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT SAT JUL 26 2008 /1139 AM CDT SAT JUL 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE
CENTRAL HIGH PLAINS. WHILE SEVERE WEATHER IS NOT
ANTICIPATED...STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND GUSTY WINDS. GIVEN EXPECTED SLOW STORM MOVEMENT...LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON WITH
SCATTERED THUNDERSTORMS MONDAY NIGHT AS A WEATHER DISTURBANCE
MOVES ACROSS THE AREA. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

FOR THE REST OF THE WEEK WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AS SUMMERTIME SHOWERS AND THUNDERSTORMS DEVELOP
DURING THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS EVENING OR TONIGHT.

FOLTZ

In the hours before

Special weather statement, Jul 26, 2:01 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MDT SAT JUL 26 2008

KSZ004-261930-
NORTON-
201 PM CDT SAT JUL 26 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR ALMENA...AND MOVING EAST AT 13
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

FOLTZ

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.